MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN OX CONSTRAINED FEM 7 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN OX CONSTRAINED FEM 7 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421167
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Discomfort (2330); Injury (2348); Inadequate Osseointegration (2646); Foreign Body In Patient (2687); Joint Laxity (4526); Swelling/ Edema (4577)
Date of Event 01/22/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery of the left hip was performed due to pain and failed tka, mechanical loosening of the tibial component and left knee ligament instability.Patella left in situ only.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that based on the documentation provided, the root cause of the retained foreign body was human error.The surgeon noted that although there was a retained fb in the femoral canal, the fb ¿was not the reason the knee has failed.¿ per the 2nd revision op-note, the revision was due to pain secondary to frank (mechanical) tibial component loosening, ligament instability, and patella maltracking which required correction of the femoral flexion and valgus orientation.The patient impact beyond the reported symptoms, retained fb and subsequent revision could not be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Factors and/or some potential probable causes that could contribute to the reported event have been identified as but not limited to abnormal motion over time, bone degeneration, design of device, fit/sizing, lack of ingrowth, lifetime of device, and traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved or product information, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the root cause of the retained foreign body (fb) was human error.The surgeon noted that although there was a retained fb in the femoral canal, the fb ¿was not the reason the knee has failed.¿ per the 2nd revision op-note, the revision was due to pain secondary to frank (mechanical) tibial component loosening, ligament instability, and patella maltracking which required correction of the femoral flexion and valgus orientation.The patient impact beyond the reported symptoms, retained fb and subsequent revision could not be determined.No further medical assessment can be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A complaint history review found related failures for the listed batch; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, joint tightness, material in use, and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a first revision surgery had been performed on the plaintiff's left knee on (b)(6) 2017 due to a nickel allergy and reaction from the implanted devices (stryker-competitors), the plaintiff experienced persistent paint and a mechanical loosening of the tibial component.Upon preoperative x-ray examination, the surgeon noted that the femoral stems of both tibia and femur appeared to have an improper size.A revision surgery was performed on (b)(6) 2018 to treat this adverse event.During revision surgery, the surgeon noted that a femoral stem trial was pushed up into the mid diaphysis of the femur and left inside the patient.The plaintiff's was sent to recovery room in stable condition and later discharged.

Brand Name
LGN OX CONSTRAINED FEM 7 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10176465
Report Number1020279-2020-02617
Device Sequence Number2153542
Product Code JWH
UDI-Device Identifier03596010543868
UDI-Public03596010543868
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/17/2025
Device Model Number71421167
Device Catalogue Number71421167
Device Lot Number15DM12984
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/26/2020
Supplement Date Received by Manufacturer06/18/2021
11/02/2021
Initial Report FDA Received Date06/19/2020
Supplement Report FDA Received Date06/23/2021
11/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71424031 LGN PRESSFIT STEM 18MM X 120MM; 71424031/LGN PRESSFIT STEM 18MM X 120MM; 71424049 LGN PRESSFIT STEM 16MM X 160MM; 71424049/LGN PRESSFIT STEM 16MM X 160MM; 71424223 LGN OFFSET COUPLER 2MM; 71424223/LGN OFFSET COUPLER 2MM; 71434031/LEGION TRIAL STEM 18 X 120; 71453222/LGN PS HIGH FLEX XLPE SZ 5-6 11MM
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;